California, 2003Wildfire in California, November 1 to 5, 2003
November 1 to 5, 2003 · NWS SGX · 1 event in 1 county or zone
The Old Fire, which began on October 25, was not fully contained until November 5. During the first few days of November, another 2 deaths and 7 injuries occurred and 143 structures were lost.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 7
- Property damage
- $279 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Old Fire, which began on October 25, was not fully contained until November 5. During the first few days of November, another 2 deaths and 7 injuries occurred and 143 structures were lost. These are in addition to those reported in the October 2003 Storm data for the Old Fire. Light to moderate rain, sleet, and snow fell 11/01 through 11/03 and slowed the fire growth. Rock and mud slides on Highway 18 and 330 hampered access to some areas during these days, but crews were able to complete containment lines by November 5. The fire was still active until mid November. The total cost of fire fighting (October 25 through November 14, 2003) was computed at $42,336,057.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Oct 31, 9:00 PM PST, 3 hours earlier.
Area forecast discussion, Oct 31, 9:00 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
900 PM PST FRI OCT 31 2003
.SYNOPSIS...THE PACIFIC STORM TRACK WILL PUSH COLD FRONTS THROUGH
SOUTHERN CALIFORNIA THROUGH THE MIDDLE OF NEXT WEEK. THE FIRST COLD
FRONT WILL BRING SHOWERS AND LIGHT SNOW ABOVE 5000 FEET IN THE
MOUNTAINS TONIGHT AND SATURDAY. IT WILL BE COOL THROUGH SUNDAY
BEFORE THE NEXT COLD FRONT ARRIVES MONDAY BRINGING MORE SHOWERS.
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
NKX RADAR AND UPPER AIR DATA WILL CONTINUE TO BE OUT UNTIL FURTHER
NOTICE...SEE LAXPNSSGX.
UPDATED FORECAST TO FINE TUNE MAINLY THE SNOW LEVELS AND AMOUNTS.
LIGHT SHOWERS BEGINNING TO TRACK ACROSS NORTHWEST PARTS OF THE
FORECAST AREA. SHORT TERM FORECASTS ARE OUT TO DETAIL THE SHOWERS.
AMOUNTS ARE LIGHT AND WILL BE LIGHT. THIS IS THE FIRST WINTER LIKE
STORM OF THE YEAR SO A WINTER WEATHER ADVISORY HAS BEEN ISSUED
ALTHOUGH THE CONDITIONS FOR IT ARE MARGINAL. THE SHORTWAVE BRINGING
THIS FRONT MOVES EASTWARD LATER SAT AND SHOWERS WILL END. COLD AIR
WILL DROP THE SNOW LEVEL TO 4500 FEET BY SAT... BUT ONLY A FEW
INCHES OF SNOW AT MOST IS EXPECTED. THE LONGWAVE TROUGH CONTINUES
OVER THE WEST COAST AND WILL KEEP THE COLD AIR IN PLACE WITH
OCCASIONAL FRONTAL PASSAGES. DRY WEATHER WILL FOLLOW THROUGH SUN
BEFORE THE NEXT WAVE ARRIVES MON. THE GFS MODEL IS STRONGER (MORE
RAIN) THAN THE ETA WITH THIS SHORTWAVE MON. SHOWERS MAY LINGER INTO
TUE...BUT THE MODEL DOES NOT SHOW THAT YET. TOTAL RAINFALL THROUGH
TUE WILL PROBABLY NOT EXCEED 1/2 INCH AT MOST LOWER ELEVATION
STATIONS. BY THU-FRI IT APPEARS THE BIG TROUGH WILL FINALLY MOVE
EAST AND WEAKEN. DRY WARMER WEATHER IS EXPECTED THEN.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY..............LAXWSWSGX
SPECIAL WEATHER STATEMENT............LAXSPSSGX.
PUBLIC INFORMATION STATEMENT.........LAXPNSSGX.
&&
MM
Hazardous weather outlook, Oct 31, 6:00 AM PST, 18 hours before
CAZ042-043-048-050-055>058-060>062-011400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST FRI OCT 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY THROUGH TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...STRONG WINDS
FROM 15 TO 30 MPH WILL CONTINUE IN THE MOUNTAINS.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
SHOWERS ARE EXPECTED ON SATURDAY WITH THE SNOW LEVEL LOWERING TO 5500
FEET. SEVERAL INCHES OF SNOW MAY ACCUMULATE IN THE HIGHER ELEVELATIONS
OF THE SAN BERNARDINO COUNTY MOUNTAINS. GUSTY WINDS FROM 15 TO 30 MPH
WILL LOWER WIND CHILL TEMPERATURES INTO THE SINGLE DIGITS IN THESE
AREAS.
MOEDE
Wildfire, San Bernardino
- When
- November 1, 12:00 AM PST to November 5, 6:00 AM PST
- Where
- San Bernardino County, 6 mi S of Hesperia
- Deaths
- 2 direct, 0 indirect
- Injuries
- 7 direct, 0 indirect
- Property damage
- $279 million
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, November 1 to 16, 200323 injured · $17 million · 1 event
- Wildfire in California, November 1 to 15, 20036 injured · $22 million · 1 event
- Drought in Texas, November 1 to 30, 200324 events
- Drought in Colorado, November 1 to 30, 200321 events
- Drought in Wisconsin, November 1 to 30, 200320 events
- Heavy Rain in Wisconsin, November 1 to 4, 200320 events
- Drought in Utah, November 1 to 30, 20037 events
- Heavy Snow in Utah, November 1, 20037 events
- Frost and Freeze in Oregon, November 1, 20034 events
- Winter Weather in Colorado, November 1 to 4, 20034 events
- Heavy Snow in California, November 1, 20033 events
- Flood and Heavy Rain in Puerto Rico, November 1, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336552.